Alert archive / Kentucky / River Flood Advisories in 2011
River Flood Advisory 43, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Apr 16, 2011, 11:51 AM EDT for Estill County, Powell County, Kentucky. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2011, 11:51 AM EDT (15:51 UTC)
- Expired
- Apr 17, 2011, 9:09 AM EDT
- In force
- 21 hr
- Issued by
- NWS Jackson, KY
Counties Estill County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River at Clay City (CYCK2). The gauge peaked at 16.92 ft at Apr 17, 2011, 1:00 PM EDT.
- Action stage
- 13 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Apr 16, 8:14 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 16, 8:14 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 814 AM EDT SAT APR 16 2011 .SHORT TERM.../TODAY THROUGH SUNDAY/ A COLD FRONT WAS PUSHING EAST THROUGH THE REGION EARLY THIS MORNING. WIDESPREAD SHOWERS WERE OCCURRING AHEAD OF THE FRONT. AT THE START OF THE FORECAST PERIOD AT 12Z...THE FRONT SHOULD BE JUST ABOUT TO EXIT THE EASTERN PORTION OF THE FORECAST AREA. THIS WILL RESULT IN A SHARP POP GRADIENT AT THE START OF FIRST PERIOD. A LULL IN PRECIP IS THEN EXPECTED DURING THE LATE MORNING BEFORE MORE LIGHT RAIN MOVES IN DURING THE AFTERNOON UNDER AN UPPER LOW/TROUGH. AFTERNOON PRECIP AMOUNTS SHOULD BE LIGHT...WITH MOISTURE LIMITED TO LESS THAN 10K FEET IN DEPTH. HOWEVER...THINK THAT THE PROBABILITY IS HIGH FOR AT LEAST A HUNDREDTH AND HAVE USED LIKELY POPS. THIS REGIME WILL HOLD INTO TONIGHT...AND HAVE USED 40-60 PERCENT POPS...RUNNING A LITTLE BIT ABOVE MOS SUGGESTIONS. THE UPPER LEVEL SYSTEM PULLS OUT TONIGHT AND SURFACE RIDGING BUILDS IN FROM THE SW...BRINGING DECREASING CLOUDS OVERNIGHT. SUNDAY WILL START OUT MAINLY CLEAR...BUT AN INCREASE IN CLOUDS IS FORECAST DURING THE DAY AS A COLD FRONT APPROACHES FROM THE NORTH. WITH MIXING DURING THE DAY TODAY...WINDS WILL PICK UP AGAIN. HOWEVER...THINK THEY WILL BE JUST BELOW LAKE WIND ADVISORY CRITERIA...AND HAVE DISCONTINUED THE ADVISORY. .LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/ FOCUS TONIGHT WAS ON SHORT TERM WEATHER...SO NOT MUCH EDITING WAS PERFORMED ON THE LONG TERM. BASED ON A GLANCE AT THE 16/00Z MODEL DATA...NOT MUCH EDITING WAS NEEDED ANYWAY. THE LONGWAVE PATTERN WILL FEATURE THE DEVELOPMENT OF RIDGING OVER THE SOUTHEAST CONUS...WHICH ONCE ESTABLISHED WILL PRETTY MUCH REMAIN IN PLACE THROUGHOUT THE PERIOD. THIS WILL PROVIDE ABOVE NORMAL TEMPERATURES FOR MOST...IF NOT ALL OF THE PERIOD. A TROUGH WILL EMERGE ONTO THE PLAINS BY TUESDAY AND HEAD FOR THE GREAT LAKES REGION. THIS WILL FORCE A COLD FRONT THROUGH OUR REGION ON WEDNESDAY. LOW CHANCE POPS WILL BE CONTINUED MONDAY NIGHT AND TUESDAY MORNING WITH THE DEVELOPMENT OF A STOUT LOW LEVEL JET UP THE OHIO VALLEY. HIGH CHANCE POPS WILL THEN BE CARRIED WITH THE FRONTAL PASSAGE ON WEDNESDAY. A POTENT WIND FIELD IS PROGGED TO ACCOMPANY THIS SYSTEM THROUGH OUR REGION...ALONG WITH MODEST INSTABILITY SO ANOTHER SEVERE WEATHER THREAT LOOMS. THE FORECAST FOR THURSDAY AND FRIDAY REMAINS VERY LOW CONFIDENCE. THE 16/00Z MODEL CONSENSUS HAS TRENDED TOWARD A DRIER FORECAST NOW FOR THURSDAY WITH THE MIDWEEK FRONT DROPPING TEMPORARILY TO OUR SOUTH BEFORE RETURNING AS A WARM FRONT ON FRIDAY. WILL ADVERTISE A SLIGHT CHANCE OF SHOWERS/TSTORMS IN THE FORECAST BOTH DAYS AND LOWER TEMPS A DEGREE OR TWO FOR NOW. && .AVIATION.../12Z TO 12Z/...UPDATED A COLD FRONT LAID OUT NORTH/SOUTH OVER EXTREME EASTERN KENTUCKY AT 12Z WAS MOVING EAST. RAIN AND LOCALIZED HEAVY SHOWERS WERE OCCURRING NEAR AND AHEAD OF THE FRONT...BRINGING AREAS OF MVFR AND IFR. DRIER AIR WILL WORK ITS WAY IN FROM THE WEST AFTER COLD FRONTAL PASSAGE. THIS WILL BRING IMPROVEMENT IN CONDITIONS TO MAINLY LOW VFR BY 15Z. HOWEVER...THE IMPROVEMENT IS LIKELY TO BE SHORT-LIVED. AN AREA OF LIGHT RAIN WITH MVFR CONDITIONS UNDER AN UPPER LEVEL LOW IS EXPECTED TO MOVE IN FROM WEST TO EAST FROM 18Z TO 00Z. THIS WILL LAST INTO THE EVENING. THE UPPER LOW WILL PULL OUT TO THE EAST AND SURFACE HIGH PRESSURE WILL BUILD IN FROM THE SOUTHWEST OVERNIGHT...BRINGING CLEARING SKIES AND VFR. WINDS WILL PICK UP OUT OF THE WEST DURING THE DAY SATURDAY...GUSTING AROUND 25 KNOTS AT TIMES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM....ABE AVIATION...HAL
Hazardous weather outlook, Apr 16, 5:32 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 532 AM EDT SAT APR 16 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 532 AM EDT SAT APR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Local storm report, Apr 16, 6:45 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
645 AM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM FLASH FLOOD WALLINS CREEK 36.83N 83.41W
04/16/2011 HARLAN KY EMERGENCY MNGR
SIX INCHES OF WATER FLOWING OVER HWY 219.
0610 AM FLASH FLOOD EVARTS 36.86N 83.20W
04/16/2011 HARLAN KY EMERGENCY MNGR
A FOOT OF WATER FLOWING OVER BOTH LANES OF HWY 38.
&&
ABELocal storm report, Apr 16, 9:46 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD BEAUTY 37.84N 82.44W
04/16/2011 MARTIN KY 911 CALL CENTER
ROAD IMPASSABLE NEAR THE INTERSECTION OF HIGHWAY 2031 AND
KY HIGHWAY 40
&&
GEOGERIANThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 12:23 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Rockcastle and 2 more | 6 hr |
| Apr 16, 2:47 AM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Morgan, Powell, Rowan and 1 more | 4 hr |
| Apr 16, 3:13 AM EDT | Areal Flood Advisory | JKL | Elliott, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 4 hr |
| Apr 16, 3:56 AM EDT | River Flood Advisory | JKL | Estill | 7 hr |
| Apr 16, 4:29 AM EDT | River Flood Advisory | JKL | Lee | 60 hr |
| Apr 16, 5:19 AM EDT | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more | 7 hr |
| Apr 16, 6:02 AM EDT | Flash Flood Warning | JKL | Bell, Harlan | 4 hr |
| Apr 16, 6:55 AM EDT | Areal Flood Advisory | JKL | Breathitt, Elliott, Floyd, Johnson, Knott, Leslie and 7 more | 4 hr |
| Apr 16, 7:03 AM EDT | River Flood Advisory | JKL | Bell | 4 hr |
| Apr 16, 7:23 AM EDT | River Flood Advisory | JKL | Harlan | 5 hr |
| Apr 16, 7:39 AM EDT | River Flood Advisory | JKL | Whitley | 3 hr |
| Apr 16, 7:51 AM EDT | Flash Flood Warning | JKL | Floyd, Knott, Martin, Pike | 5 hr |
| Apr 16, 8:12 AM EDT | Areal Flood Advisory | JKL | Estill, Lee, Menifee, Powell, Wolfe | 4 hr |
| Apr 16, 10:05 AM EDT | River Flood Warning | JKL | Bell | 19 hr |
| Apr 16, 10:16 AM EDT | River Flood Warning | JKL | Whitley | 56 hr |
| Apr 16, 10:26 AM EDT | River Flood Warning | JKL | Estill | 46 hr |
| Apr 16, 11:52 AM EDT | River Flood Warning | JKL | Knox | 35 hr |
| Apr 16, 12:49 PM EDT | Areal Flood Warning | JKL | Martin | 9 hr |
| Apr 16, 2:17 PM EDT | River Flood Advisory | JKL | Owsley | 23 hr |
| Apr 16, 4:02 PM EDT | River Flood Advisory | JKL | Clay | 7 hr |
| Apr 16, 5:01 PM EDT | River Flood Advisory | JKL | Magoffin | 22 hr |
Nearby
River Flood Advisories in Kentucky, 2011Every river flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.